Alert archive / Iowa / Tornado Warnings in 2021

Tornado Warning 9, NWS Quad Cities, IA

July 14, 2021Buchanan County, Delaware County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jul 14, 2021, 7:28 PM CDT for Buchanan County, Delaware County, Iowa. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2021, 7:28 PM CDT (00:28 UTC)
Expired
Jul 14, 2021, 7:45 PM CDT
In force
17 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Buchanan County, IA, Delaware County, IA

The radar

The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:52 PM CDTTORNADO3 Ssw Manchester Airpor, IATORNADO REPORTED ON THE GROUND SOUTH OF HIGHWAY 20 SOUTHWEST OF MANCHESTER.
Jul 14, 7:53 PM CDTTORNADO1 Sw Manchester, IADELAWARE COUNTY EMA RELAYED LIKELY TORNADO DAMAGE REPORT OF A DAMAGED CONVENIENCE STORE AND POWER LINES DOWN ON SOUTHWEST SIDE OF MANCHESTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:35 PM CDTTornado WatchSPC8 hr
Jul 14, 6:13 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2569 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
3.2
Supercell composite
23.4

Open this sounding in Storm Lab

The text

As transmitted.

696 
WFUS53 KDVN 150028
TORDVN
IAC019-055-150045-
/O.NEW.KDVN.TO.W.0009.210715T0028Z-210715T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
728 PM CDT Wed Jul 14 2021

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Northeastern Buchanan County in northeastern Iowa...
  Northwestern Delaware County in northeastern Iowa...

* Until 745 PM CDT.
    
* At 727 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Lamont, or 10 miles northwest of Manchester, 
  moving east at 25 mph. A second area of rotation is also near 
  Winthrop that is capable of producing a tornado moving east at 25 
  MPH. 

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Masonville around 730 PM CDT.
  Dundee around 735 PM CDT.
  Manchester and Edgewood around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4244 9135 4242 9179 4264 9174 4265 9171
      4265 9137
TIME...MOT...LOC 0027Z 264DEG 23KT 4256 9163 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DC
1 follow-up statement
665 
WWUS53 KDVN 150038
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
738 PM CDT Wed Jul 14 2021

IAC019-055-150045-
/O.CON.KDVN.TO.W.0009.000000T0000Z-210715T0045Z/
Buchanan IA-Delaware IA-
738 PM CDT Wed Jul 14 2021

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES...
    
At 736 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Dundee, or 7 miles northwest of Manchester, moving 
east at 25 mph. A second thunderstorm capable of producing a tornado 
is located near Masonville and moving east at 25 MPH. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Manchester around 745 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Edgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4244 9135 4242 9179 4264 9174 4265 9171
      4265 9137
TIME...MOT...LOC 0036Z 264DEG 23KT 4257 9155 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 14, 6:42 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 14, 6:42 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 PM CDT Wed Jul 14 2021

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 230 PM CDT Wed Jul 14 2021

Showers and thunderstorms continue though the afternoon along and
east of the Mississippi River, with a greater chance this evening
through tonight through much of the area. Severe thunderstorms
are possible. The Storm Prediction Center has us in an Enhanced
Risk for severe weather today through tonight, with a Slight Risk
extending down to Interstate 80. Currently, temperatures are
sitting in the mid 80s, coupled with dew points in the mid 70s.
This is creating a very muggy environment, favorable for storms
through the evening. Areas to the north are much cooler, in the
low 70s and upper 60s, owing to the line of showers and heavy
storms that moved through. Cut down on max temperatures due to
the amount of cloud cover produced by morning and early afternoon
convection. Gusty southerly winds will be seen through the
evening, as we are within the warm sector of the slowly passing
low pressure system sliding through our north. The strong LLJ
continues to pump through the region, providing support for
further development and maintenance of thunderstorms through the
night.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 230 PM CDT Wed Jul 14 2021

Potent little upper shortwave pushes through the upper Midwest
tonight, with the attendant surface low trailing through our north.
The low is very slow moving and nearly stalled out, where its
boundaries will be the focus for thunderstorms tonight. Plenty of
instability will be present tonight, coupled with many sources of
surface and upper level forcing, which will help to develop and
maintain thunderstorms through the night. Storms have the potential
to be strong to severe, with main severe hazards being hail and
severe wind gusts over night.

Compared to previous model runs, the convective system from
earlier today was much farther south than was advertised
yesterday. With this said, it would seem that the boundary is a
bit farther south than models initially indicated, which can push
convective activity farther south into our area. Specifically, we
can see more activity between Highways 20 and 30. More recently,
short term guidance has been indicating favorable wind fields
within the vertical, which would lead to a little higher tornado
threat than was initially advertised. We will continue to monitor
this, as there is low confidence due to the lack of consistency
between guidance. High moisture content will also be found in much
of the area, especially ovenight. This will assist in generating
heavy rainfall for the areas experiencing thunderstorms. Again,
areas in the north have been very dry, making the ground pretty
solid. With this being the case, the ground won't be able to
handle really heavy rainfall rates and can turn into more runoff.
This would lead to flash flood concerns.

Given moderate instability and sufficient shear, we can see some
initially discrete supercells. Eventually, these storms are expected
to quickly grow upscale, where embedded supercell structures may
still exist. Prior to upscale growth, we will see our best chance
for all hazards, such as large hail, damaging winds, and even a few
tornadoes. As we transition into a more MCS structure, we will see
the hazards switch to damaging winds, torrential rainfall (1-3" rain
rates possible), and some embedded hail. After dark, the severe
threat will start to wind down, but the thunderstorms are expected
to continue through the night, slowly creeping south towards
Interstate 80. This will be due, in part, to the continuously strong
LLJ pumping air into the southward creeping cold front, enhancing
convergence over our area. With all storms, there will be frequent
lightning as well.

Tomorrow will be another stormy day for most, as the cold front
finally starts its departure from our area. There is still a risk
for severe weather, where the Storm Prediction Center has a Marginal
Risk for severe weather. Along with thunderstorms, we will still
have some anomalously high moisture content in the vertical profile,
which will aid in creating high rain rates, between 1-3" per hour
possible. The Weather Prediction Center has issued a Slight Risk for
Excessive rainfall, indicating that heavy rain is possible, which
can lead to flash flooding. The southern half of our forecast area
will be especially vulnerable, as these areas have seen several
inches of rain over the past couple weeks. This will lead to rapid
piling up of water in areas, especially if repeating thunderstorms

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 230 PM CDT Wed Jul 14 2021

Key Message:

1) Lingering showers and storms can be seen through part of Friday,
generally along and south of Interstate 80.

2) Upper ridge in west build east, leading to relatively dry and
seasonal weather though next week.

Friday Through Weekend...

Exiting wave from Thursday has a chance to lead to some residual
showers and storms through the forecast area. Some placement
differences exist between guidance, but the wave is progged to move
out by evening on Friday. As this wave exits, high pressure builds
into the area, leaving us dry through the remainder of the weekend.
This will be associated with a large upper ridge that sets up over
the upper Midwest and Plains. Within this ridge, long term guidance
indicates the potential for a cut of low to form beneath the ridge.
This can lead to some chances for precipitation, but currently looks
to be south of our area. The CMC wants to bring some spotty showers
through the area on Saturday, but it is an outlier compared to
guidance. With that in mind, will keep it dry over the weekend.
Temperatures will be below normal, sitting around and in the low
80s, and the humidity will be relatively pleasant.

Next Week...

Upper ridge begins to weaken and center over the Rockies, resulting
in broad northwest flow over the forecast area. This is reflected
well with long term guidance. With this pattern setting up, that can
open up the door for shortwaves into the area. With this said, low
level flow will not be from the south, limiting the flow of moisture
and heat into the area. Considering these factors, we should have a
relatively dry and quiet week with near normal temperatures.
Humidity will be relatively high through the week, as dew points are
progged to be near 70. As mentioned prior, this coupled with the
abundance of corn can lead to some higher humidity than currently
advertised.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 642 PM CDT Wed Jul 14 2021

Strong thunderstorms moving into eastern Iowa will impact the CID,
DBQ and eventually MLI terminals this evening. These storms may
be capable of producing wind gusts over 50kts and very heavy rain
as they move through CID and DBQ between 00Z and 03Z this evening.
There is a lower potential for severe storms at MLI and BRL, but
thunderstorms are possible with strong gusty winds overnight. A
front slowly moving through the area will eventually bring in MVFR
and possibly IFR ceilings that will linger through much of
Thursday. There will also be areas of rain and scattered
thunderstorms Thursday, focusing more on the BRL and MLI
terminals.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Sheets
Hazardous weather outlook, Jul 14, 3:03 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
303 AM CDT Wed Jul 14 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
303 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms along and north of a Freeport, Illinois to Belle
Plaine, Iowa line. There is a slight risk as far south as a
Mendota, Illinois to Ottumwa, Iowa line.

Super cells and organized bowing segments are likely ahead of a
slow moving cold front, especially in the afternoon and evening.
The main threats will be damaging winds, large hail and isolated
tornadoes. There is the potential for flash flooding especially
where slow moving thunderstorms move repeatedly over the same
areas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday, there is a marginal risk for severe storms south of a
Rockford, Illinois to Bloomfield, Iowa line. The main threats will
be strong winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

In the hours before

Local storm report, Jul 14, 2:52 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     RAIN             1 S ASBURY              42.51N 90.76W
07/14/2021  M0.60 INCH       DUBUQUE            IA   PUBLIC

1033 AM     RAIN             JESUP                   42.47N 92.07W
07/14/2021  M0.40 INCH       BUCHANAN           IA   PUBLIC

1046 AM     RAIN             1 W THREE ELMS COUNTY   42.45N 91.89W
07/14/2021  M0.46 INCH       BUCHANAN           IA   PUBLIC

&&
Special weather statement, Jul 14, 3:30 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
330 PM CDT Wed Jul 14 2021

ILC011-155-142115-
Putnam-Bureau-
330 PM CDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PUTNAM AND
CENTRAL BUREAU COUNTIES UNTIL 415 PM CDT...

At 330 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Walnut to near Osceola. Movement was
east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Ladd, Wyanet, Sheffield,
Tiskilwa, Buda, Bureau Junction, Mark, Cherry, Malden, Manlius,
Seatonville, Milo, Arlington, Dover, Hollowayville and Coal Hollow.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 44 and 70.
 Interstate 180 between mile markers 1 and 13.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4123 8927 4119 8964 4123 8964 4124 8980
      4151 8965 4152 8917 4143 8917
TIME...MOT...LOC 2030Z 258DEG 29KT 4151 8957 4124 8971

Uttech
Local storm report, Jul 14, 3:34 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HEAVY RAIN       ERIE                    41.66N 90.08W
07/14/2021  M1.10 INCH       WHITESIDE          IL   PUBLIC

&&
Local storm report, Jul 14, 4:51 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       2 WSW CEDAR RAPIDS      41.96N 91.70W
07/14/2021  M0.75 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL FROM EARLIER TODAY.

&&

12
Local storm report, Jul 14, 7:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     1.3 SW AURORA           42.61N 91.75W
07/14/2021                   BUCHANAN           IA   TRAINED SPOTTER

            REPORTED VIA EM.

&&
Local storm report, Jul 14, 7:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          1 N GARRISON            42.16N 92.14W
07/14/2021                   BENTON             IA   PUBLIC

            BENTON COUNTY EMA RELAYED PUBLIC REPORT OF A
            BRIEF TORNADO TOUCHDOWN ALONG 18TH AVENUE 1
            MILE NORTH OF GARRISON.

&&

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:37 PM CDTSevere Thunderstorm WarningDVNBenton, Linn38 min
Jul 14, 7:40 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware35 min
Jul 14, 7:43 PM CDTTornado WarningDVNBenton32 min
Jul 14, 7:43 PM CDTTornado WarningDVNBuchanan, Delaware32 min
Jul 14, 7:53 PM CDTTornado WarningDVNBenton27 min
Jul 14, 8:11 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque19 min
Jul 14, 8:14 PM CDTSevere Thunderstorm WarningDVNBenton, Linn46 min
Jul 14, 8:19 PM CDTTornado WarningDVNBenton, Linn22 min
Jul 14, 8:31 PM CDTTornado WarningDVNBenton, Linn29 min
Jul 14, 8:56 PM CDTTornado WarningDVNDelaware, Linn49 min
Jul 14, 9:08 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa32 min
Jul 14, 9:29 PM CDTTornado WarningDVNDelaware, Jones46 min
Jul 14, 10:02 PM CDTTornado WarningDVNJones43 min
Jul 14, 10:14 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn46 min
Jul 14, 10:34 PM CDTTornado WarningDVNCedar26 min
Jul 14, 10:41 PM CDTSevere Thunderstorm WarningDVNJackson49 min
Jul 14, 10:52 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones, Scott38 min
Jul 14, 11:10 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson50 min
Jul 15, 8:58 AM CDTSpecial Weather StatementDVNHenry, Jefferson47 min
Jul 15, 5:23 PM CDTSpecial Weather StatementDVNClinton37 min

Nearby

Tornado Warnings in Iowa, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.